Don’t let falls trip you up: Follow these tips

An activity as simple as falling down can have a number of serious consequences for an older person.

For example, some say a fear of falling can be a very real factor when it comes to a loss of mobility in the elderly. Fractures of the hip or forearm also are common results of falling among the elderly. Hip fractures in particular can lead to other health problems because of prolonged immobility and risks associated with surgery.

To help, here are some general tips to reduce your risk of falling:

• When you first wake up, sit on the edge of the bed and make sure you are not dizzy before you get out of bed.

• Eat breakfast every morning. Skipping a meal could make you dizzy.

• Use a cane or walker if you are unsteady, and replace worn rubber tips.

• Never grab a towel rack, shampoo holder or soap tray for support in the shower. These will not support a person’s weight.

• Let the soap suds go down the drain before you move around in the shower. Don’t turn suddenly.

• If you are not close to the telephone when it rings, don’t rush to it. Fast moves can throw you off balance.

• Make sure you have access to a telephone that you can reach to call for help if you fall. Consider carrying a portable phone.

Some medicines also can increase your risk for falling, particularly if they have side effects such as drowsiness, fainting or extreme weakness, according to a leading national provider of home care.

However, it suggests that people should never discontinue taking such medicines on their own without consulting with a doctor.

The types of over-the-counter drugs that can cause problems include:

• Antihistamines. These are medicines commonly bought to control allergies or when you have a cold. These drugs can cause drowsiness and increase the risk of falling.

• Cough medicines. A drug called dextromethorphan is common.

Medicines with dextromethorphan have the risk of some sedation or making you very sleepy and unsteady on your feet.

• Decongestants. Pseudoephedrine is a primary ingredient in allergy and cold medicines and can cause dizziness.